Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS JSJ

April 23, 2010

NWS JSJ issued this flash flood warning at Apr 23, 2010, 7:17 PM CDT. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2010, 7:17 PM CDT (00:17 UTC)
Expired
Apr 23, 2010, 9:15 PM CDT
In force
118 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 68 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WGCA52 TJSJ 240017
FFWSJU
PRC001-141-240215-
/O.NEW.TJSJ.FF.W.0015.100424T0017Z-100424T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
817 PM AST FRI APR 23 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     ADJUNTAS
     UTUADO

* UNTIL 1015 PM AST

* AT 814 PM AST...DUE TO HEAVY RAINFALL EARLIER TODAY...FLASH 
FLOODING CONTINUED ALONG THE UPPER REACHES OF THE RIO GRANDE DE 
ARECIBO AND ITS SMALLER TRIBUTARIES ACROSS ADJUNTAS AND UTUADO. 
WHILE THE FLOOD WATERS ARE SLOWLY EXPECTED TO RECEDE THROUGH THE 
EVENING HOURS...THE FLASH FLOOD WARNING HAS BEEN EXTENDED UNTIL 1015 
PM AST. IN ADDITION...MUDSLIDES WILL BE POSSIBLE IN AREAS OF STEEP 
TERRAIN. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1832 6666 1826 6669 1821 6671 1813 6672
      1813 6676 1824 6675 1832 6670

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
741 
WGCA72 TJSJ 240220
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1020 PM AST FRI APR 23 2010

PRC001-141-240226-
/O.EXP.TJSJ.FF.W.0015.000000T0000Z-100424T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADJUNTAS PR-UTUADO PR-
1020 PM AST FRI APR 23 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR UTUADO AND ADJUNTAS
MUNICIPALITIES...

THE HEAVY RAINFALL ACROSS UTUADO AND ADJUNTAS HAS ENDED AND THE RIO 
GRANDE DE ARECIBO ABOVE THE DOS BOCAS RESERVOIR HAS BEEN SLOWLY 
RECEDING FOR THE PAST FEW HOURS. FOR THIS REASON...THE FLASH FLOOD 
WARNING IS BEING ALLOWED TO EXPIRE. 

WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...LOCAL 
RESIDENTS AND MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN 
TRAVELING THROUGH THIS AREA DURING THE REMAINDER OF THE EVENING AND 
OVERNIGHT HOURS AS IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING 
WATER TO CARRY AWAY A VEHICLE.

LAT...LON 1832 6666 1826 6669 1821 6671 1813 6672
      1813 6676 1824 6675 1832 6670

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:12 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 23, 2:12 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST FRI APR 23 2010

.SYNOPSIS...MID TO UPPER LEVEL DISTURBANCE WILL MOVE ACROSS OR
JUST NORTH OF THE LOCAL AREA LATE TONIGHT THROUGH THE FIRST PART
OF SATURDAY...BEFORE LIFTING SLOWLY OUT TO THE NORTHEAST LATER
SATURDAY AND SATURDAY NIGHT. BEHIND THIS FEATURE...A MID TO UPPER
LEVEL RIDGE WILL GRADUALLY BUILD ACROSS THE LOCAL AREA SUNDAY AND
MONDAY AND SHOULD LINGER THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...OLD FRONTAL TROUGH/CONVERGENCE ZONE AND ASSOCIATED
MOIST AND UNSTABLE AIR MASS WILL LINGER ACROSS THE LOCAL AREA
TONIGHT THROUGH AT LEAST SATURDAY AND PROBABLY SUNDAY AS WELL...
BEFORE A GRADUAL...OVERALL AIR MASS DRYING TAKES PLACE EARLY NEXT
WEEK. FOR TONIGHT AND SATURDAY...MOISTURE AND INSTABILITY SHOULD
COMBINE WITH AFOREMENTIONED MID TO UPPER LEVEL DISTURBANCE AND
LOCAL EFFECTS TO MAINTAIN A GOOD DEAL OF CLOUDINESS...SHOWERS AND
ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS. FOR
SATURDAY NIGHT AND ESPECIALLY SUNDAY...BUILDING HIGH PRESSURE
SHOULD BEGIN TO CAP CONVECTION A BIT...BUT STILL SHOULD BE ENOUGH
MOISTURE IN COMBINATION WITH LOCAL EFFECTS...TO PRODUCE AT LEAST
LOCALIZED CLOUDINESS...SHOWERS AND POSSIBLY A COUPLE OF
THUNDERSTORMS. LOOKING AHEAD...FOR MONDAY AND TUESDAY AND PROBABLY
WEDNESDAY ALSO...COMBINATION OF MID TO UPPER LEVEL RIDGE AND AN
OVERALL DRIER AND MORE STABLE AIR MASS...SHOULD ALLOW FOR A
GENERALLY FAIR AND MAINLY DRY WEATHER PATTERN ACROSS THE FA.
HOWEVER...LOCAL EFFECTS WILL STILL BE ABLE TO PRODUCE SOME LIMITED
AND LOCALIZED CONVECTION EACH DAY. ADDITIONALLY...THE SURFACE WIND
FLOW IS EXPECTED TO BECOME SOUTHEAST DURING THIS TIME AND IF
ENOUGH SUNSHINE OCCURS...NORTH COASTAL TEMPERATURES MAY ONCE AGAIN
REACH THE LOWER 90S...AS INDICATED BY 12Z MEXJSJ GUIDANCE.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS ALL TAF SITES
DURING THE NEXT 24 HOURS. BRIEF PERIODS OF MVFR OR EVEN IFR
CONDITIONS AND MOUNTAIN OBSCURATIONS ARE EXPECTED...ESPECIALLY
ACROSS TJPS...TJMZ...TJBQ...AND TIST DUE TO SHOWERS AND ISOLATED
THUNDERSTORMS. MOST SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY
24/00Z. ALSO...BASED ON VISIBLE SATELLITE DATA DURING THE PAST
COUPLE OF HOURS...A SMALL PLUME OF VOLCANIC ASH OR STEAM IS MOVING
NORTHWEST FROM MONTSERRAT AND IS EXPECTED TO REMAIN CLOSE TO...BUT
JUST TO THE WEST OF TKPK FOR AT LEAST THE NEXT FEW HOURS.

&&

.MARINE...GENERALLY EXPECT WINDS OF 18 KNOTS OR LESS AND SEAS OF
6 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  87  75  85 /  30  40  30  30
STT  78  85  77  87 /  30  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Apr 23, 5:42 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
642 AM AST FRI APR 23 2010

AMZ710>745-PRZ001>013-241045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
642 AM AST FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY
OVER THE SOUTHWESTERN OF PUERTO RICO THIS AFTERNOON. DUE TO THE
SLOW MOVEMENT AND HIGH MOISTURE CONTENT...SHOWERS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN...THEREFORE URBAN AND SMALL STREAM
FLOODING WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY
OVER THE WESTERN INTERIOR OF PUERTO RICO SATURDAY AFTERNOON.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...THEREFORE
URBAN AND SMALL STREAM FLOODING WILL ALSO BE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-241045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
642 AM AST FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:14 PM CDTAreal Flood WarningJSJ26 hr
Apr 23, 7:24 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 7:59 PM CDTFlash Flood WarningJSJ2 hr
Apr 23, 8:25 PM CDTAreal Flood WarningJSJ7 hr
Apr 23, 8:42 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 9:07 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 10:03 PM CDTAreal Flood WarningJSJ5 hr
Apr 24, 1:06 AM CDTAreal Flood AdvisoryJSJ100 min
Apr 24, 1:19 AM CDTAreal Flood AdvisoryJSJ6 hr
Apr 24, 7:14 AM CDTAreal Flood AdvisoryJSJ8 hr
Apr 24, 11:04 AM CDTFlash Flood WarningJSJ4 hr
Apr 24, 1:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 3:28 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.